nan

Hospital Stay For Anemia

8 posts in this topic

Hi!,

Last Friday I had to go to ER because my hemoglobin was 8.5 and iron level was 2. I told them not to worry because the last time I bled Iwent down to 6. They looked at me like I was nuts. I had to get two transfusions because the level went down to 7.4. I had to stay through Monday. My last GI bleed was in October of 2004. When the scope was done he said that since the vessels weren't actively bleeding he didn't cauterize. He said at that time if I ever bled again I would have to have them cautherized. Before I went under he told me that they use Argon gas and that I would have cramping. He also told me that the gas was flammable. I said that we could roast some marshmallows. He cracked up and I said that the only way I could deal with all of this was with humor. I get to do this procedure 2 more times, possibly more. I have to do it every 4 weeks. Oh well, it could be worse. I hope that all of you are doing well.

Take Care!

Nan

Share this post


Link to post
Share on other sites

Hi Nan,

 

I am so sorry to hear that you had another bleed...and now have to go through that (I assume you mean the cauterization) every 4 weeks! No fun! Will each time require a stay in the hospital?

 

I really admire your great sense of humor!

 

Warm wishes,

Heidi

Share this post


Link to post
Share on other sites

Sounds like an intense experience. Not exactly fun. From what I remember about high school chemistry and a quick web search, argon is an inert gas - one of the most stable. It is used in lightbulbs. Was he kidding or just misinformed?


Warm wishes,

Jefa

 

Carrie Maddoux

(Retired)ISN Sclero Forums Support Specialist

(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Nan,

I'm so sorry that you are having these problems!!!! Hopefully they can get them fixed this time so they don't reoccur.

 

I want to reassure you of something. The doctor was very, very wrong when he said that Argon gas was flammable! I used to use Argon in my process equipment lab all the time and have studied the safety data on it many, many times. Argon is a stable, inert gas which is commonly used in lasers. I'm assuming, based on his comment, that he was using an argon laser for the cauterization; therefore, the gas is contained anyway. The primary hazard of argon is that it is heavier than air, so if you accidentally breathe too much into your lungs, it settles to the bottom. However, you can always hang upside down and gravity will carry it out of you lungs. So shucks - no marshmallow roasting afterall. :)

 

Sorry you have to go in for two more procedures. YUK! Please keep us informed on how you do. We'll be thinking of you.

 

Big Hugs,


Janey Willis

ISN Support Specialist

(Retired) ISN Assistant Webmaster

(Retired) ISN News Director

(Retired) ISN Technical Writer for Training Manuals

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Nan, I'm very sorry to hear you were hospitalized for watermelon stomach. I really hope they get it under control for you.

 

For those who may not know what Watermelon Stomach is, its medical name is G.A.V.E. for Gastric Antral Vascular Ecstasia. Watermelon Stomach does not make a large or bloated stomach (as many people assume upon first hearing of it.)

 

Rather, it causes bleeding within the lining of the stomach, and the bleeding takes the odd look of watermelon stripes (when viewed by the surgeon, inside of the lining of the stomach.) The excessive internal bleeding from this causes anemia, which is discovered in blood tests, usually taken when someone is feeling exceptionally tired, but sometimes caught by accident during a routine check.

 

The bleeding can be stopped with a laser surgery that cauterizes the bleeding. It often recurs in scleroderma patients, though, so it can become a chronic situation of needing blood transfusions and laser surgery.

 

Watermelon stomach can occur by itself, without any other underlying disease process, or along with scleroderma.

 

Our page on it is at:

http://www.sclero.org/scleroderma/symptoms/gi/...on-stomach.html


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Hi Nan!

 

Thank you so much for taking the time to let us know whats been going on. My goodness girl, I am so sorry you are having to go through all of this.

 

You will be in my thoughts!!


Warm and gentle hugs,

 

Pamela

ISN Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Nan,

I am so sorry that you had to go through all of that!! How are you now? Hospital stays are no fun and now you'll have to go back? I too admire your sense of humor. Keep on smiling, huh?

 

Thanks for keeping us posted!

 

Hugs,

Lisa


Lisa Bulman

(Retired) ISN/SCTC List Coordinator

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Fundraiser

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Nan, I am glad everything turned out well. I'm cheering for your recovery of G.A.V.E. Hopefully, you will have several years of relief. Keep us informed on your proceedures. Sheryl


Strength and Warmth,

Sheryl

 

Sheryl Doom

ISN Support Specialist

(Retired) ISN Chat Moderator

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now